MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER

SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER
Model Number ADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A siemens customer service engineer (cse) was dispatched to the customer's site to service another instrument.When the cse arrived at the customer's site, the customer was attempting to replace the hemoglobin (hgb) lamp on the advia 2120i hematology system with serial number (b)(4).The cse completed the hemoglobin lamp replacement and observed the following: a kink in the red blood cell (rbc) tube, background counts were out of range, rbc laser had a split beam, sheath/rinse reagent container was dry, and that the rbc sheath filter was clogged.Then, the cse replaced the sheath filter, the rbc laser and rbc tube, bleached the shear face, primed the system, adjusted the gains for neuty, and ran quality controls, which recovered within expected ranges.Based on the advia 2120i hematology system operator's guide, replacing the sheath filter is the customer's responsibility in order to maintain the operating efficiency of the system.In addition, based on the operator's guide, the system will not run if the sheath/rinse reagent container is empty.The status of the sheath/rinse when the sample was initially run is unknown.The customer reported that the color of the sample was very light and that the background counts were within range at 5 am on the day of the event.A siemens headquarters support center (hsc) specialist analyzed the event and determined the color of the sample indicated that it contained low hgb and that a hgb result of 1.7 g/dl is not compatible with life.The hsc specialist determined that if only neuty gains were elevated, then the customer can report hgb results as neuty gains do not impact hgb results.The hsc specialist also determined that the possible cause of the low hgb result was that the sample was diluted with iv fluid (when drawn).It is siemens' understanding that clinicians' medical decisions are predominantly based on the patient's general clinical presentation (including patient's condition and history and longitudinal reports) rather than on an isolated analyte/marker.Analyte results (in this case, hgb) have a supportive function, to confirm a preliminary decision.It is relevant here to point out that, in this case, if the customer thought that the patient might be suffering from septic shock that this clinical presentation should, per siemens understanding of clinical practice, be important to clinical decision making including the need for a transfusion.The possible cause of the event relate to dilution of the sample with iv fluid when drawn and/or to a lack of required customer maintenance.The system is performing according to specifications.
 
Event or Problem Description
A patient sample was run on the advia 2120i hematology system with dual aspirate autosampler, resulting in a hemoglobin (hgb) result of 1.7 g/dl.The customer indicated that prior to running this sample, the hemoglobin quality control (qc) recovery was within expected range and the neuty gains were elevated.The customer suspected a system malfunction and did not report the hgb result.The customer also reported that they reran qc after obtaining the initial hgb result; the hbg qc recovered out of range and the customer observed errors with red blood cell (rbc) and hgb.The customer requested a new sample from the patient.After troubleshooting, the instrument with a siemens customer service engineer (cse), the customer ran a new sample from the patient, which resulted 1.7 g/dl as the initial result.The customer stated that when they attempted to report the hgb result to the physician(s), they were alerted that the patient expired.The customer stated the delay in reporting the complete blood count (cbc) on this patient sample delayed the patient's blood transfusion.Statements attributed to the physician and customer are derived from information submitted to siemens complaint handling system and haven't been verified.

Brand Name
ADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER
Common Device Name
ADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
511 benedict ave
tarrytown NY 10591
MDR Report Key7375000
Report Number2432235-2018-00117
Device Sequence Number19267704
Product Code GKZ
UDI-Device Identifier00630414560045
UDI-Public00630414560045
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162977
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberADVIA 2120I HEMATOLOGY SYSTEM WITH DUAL ASPIRATE AUTOSAMPLER
Device Catalogue Number10285573
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/27/2018
Initial Report FDA Received Date03/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR